Alert archive / Michigan / Beach Hazards Statements in 2016

Beach Hazards Statement 12, NWS Marquette, MI

September 13, 2016Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 13, 2016, 1:29 PM EDT for Alger County, Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2016, 1:29 PM EDT (17:29 UTC)
Expired
Sep 13, 2016, 9:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WHUS43 KMQT 131729
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
129 PM EDT TUE SEP 13 2016

MIZ006-140100-
/O.NEW.KMQT.BH.S.0012.160913T1729Z-160914T0100Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
129 PM EDT TUE SEP 13 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT UNTIL 9 PM EDT THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

KLUBER

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 1:14 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 13, 1:14 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
114 PM EDT TUE SEP 13 2016

.SHORT TERM...(Today and tonight)
Issued at 506 AM EDT TUE SEP 13 2016

Currently have a cold front passing over the WFO, with light
upslope/troughing rain showers to the NW of that, and a
shortwave/MCS over east central WI moving NE-ENE. As these features
continue on their trajectories, showers and thunderstorms will move
into southeastern Upper Michigan, expanding to the N some as the
shortwave interacts with the front. The bulk of the convective
precip should move out by early to mid afternoon, leaving isolated
to scattered showers through this afternoon. Expect precip coverage
to increase this evening and early tonight as a shortwave moves
through and 850mb temps fall to around 4C, which is sufficient for
some lake effect precip and plenty of lake effect clouds. Precip
should start to gradually diminish later tonight as SFC high
pressure moves in.

.LONG TERM...(Wednesday through Monday)
Issued at 340 AM EDT TUE SEP 13 2016

Medium/extended range guidance indicate a progressive pattern wl
prevail during the medium/long term with hi pres dominating on
Wed/Thu ahead of an aprchg upr trof/lo pres that wl bring a return
of shower chcs on Fri into Sat. Dry wx looks to prevail late in the
weekend into early next week under a trailing upr rdg/sfc hi pres.
While there wl be some cool periods mainly on Wed ngt and perhaps
Sat/Sun ngts, overall temps during this medium/extended period
should avg above normal with an absence of cooler Cndn air in the
general zonal flow.

Wed...Any leftover showers on Wed mrng along lingering lo pres
troffing and mainly in the upslope areas near Lk Sup wl dspt as sfc
hi pres blds over the Upr Great Lks under steadily rising hgts/dnva/
deep lyr qvector dvgc/subsidence. While the mrng wl still be mocldy,
the incrsg subsidence/more acyc llvl flow should allow for more
sunshine in the aftn, helping sfc temps recover into the 60s.

Wed ngt/Thu...Sfc hi pres is fcst to drift slowly to the e and into
the ne states by later on Thu as upr rdg blds over the wrn Great
Lakes. With moclr skies and pwat aob 0.50 inch, expect temps on Wed
ngt to dip into the 40s away fm the lakes and even into the upr 30s
at some of the cooler interior locations, especially over the
scentral and e where winds wl be lightest. Tended aob the lo end of
guidance for fcst temps. An incrsg sw flow on Thu btwn the departing
hi and dvlpg lo pres in the nrn Plains wl lift h85 temps up toward
12C over the wrn cwa later in the day, lifting sfc temps aoa 70
especially in the downslope locations near Lk Sup even though some
hi clds may spread into the area ahead of the Plains lo pres.

Thu ngt into Sat...A rather slow moving upr trof/sfc lo pres are
fcst to move fm the nrn plains into the wrn Great Lks on Sat. An
incrsgly moist sw flow btwn this aprchg lo pres and the departing
sfc hi over New England as well as falling hgts ahead of the aprchg
shrtwv wl bring a return of at least some sct showers as early as
Thu ngt over the wrn cwa. Unfortunately, the medium range model
fcsts show considerable uncertainty on the timing of the main
features in addition to the details of their impact on Upr MI, so wl
continue to fcst only chc pops for some showers and psbl TS. While a
good deal of cld cover during this time wl hold down max temps to
not far fm normal despite h85 temps in the 10-12C range, expect lo
temps to run above average with the clds and relatively warm airmass.

Sat ngt thru Tue...Upr rdging/sfc hi pres trailing the departing upr
trof/lo pres wl bring a drying trend as early as Sat aftn and then
dry wx for at least on Sun and Mon. Fcst h85 temps within a few
degrees of 8-10C on Sun sug near seasonable temps for late in the
weekend before warmer air returns on Mon as the SW flow btwn the
departing sfc hi pres and another aprchg cold fnt associated with
strong shrtwv crossing scentral Canada lifts h85 temps as hi as 13-
15C. The aprchg shrtwv/cold fnt could bring some showers on Tue.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM EDT TUE SEP 13 2016

N-NW flow behind a cold front that moved through last night will
lead to isolated to scattered showers and associated lowered CIGs at
times through the TAF period, but especially tonight into
Wed morning. Temperatures will be borderline for lake effect, so
CIGs and precip are somewhat uncertain. CIGS will be mostly in the
high MVFR low VFR range at all sites through tonight and then will
imrpove to VFR conditions Wed morning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 506 AM EDT TUE SEP 13 2016

Behind a cold front passing through the area early this morning,
winds will by northerly, but probably not much higher than around
20kt through the day today. Arrival of high pressure on Wed will
result in winds diminishing to under 15kt. Winds will become
southerly for Thu/Fri as the high shifts E. While winds should
remain below 20kt, there may be a period of stronger winds depending
on how tight pressure gradient becomes between the departing high
and the next approaching low pressure system. That low will move
over the western Great Lakes region on Sat.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...KC
AVIATION...07
MARINE...Titus
Hazardous weather outlook, Sep 13, 4:27 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
427 AM EDT TUE SEP 13 2016

MIZ001>004-007-009>014-084-085-141100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
427 AM EDT TUE SEP 13 2016 /327 AM CDT TUE SEP 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER THE SOUTHEAST HALF OF
UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES OVER PORTIONS OF WEST AND
CENTRAL UPPER MICHIGAN ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ005-006-141100-
MARQUETTE-ALGER-
427 AM EDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A MODERATE SWIM RISK ALONG THE LAKE SUPERIOR BEACHES
OF MARQUETTE AND ALGER COUNTIES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-141100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
427 AM EDT TUE SEP 13 2016 /327 AM CDT TUE SEP 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN LAKE SUPERIOR ON THURSDAY
NIGHT AND FRIDAY AND OVER THE ENTIRE LAKE ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-141100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
427 AM EDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:13 PM EDTSmall Craft AdvisoryMQT13 hr

Nearby

Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.